Missouri, 2014Hail and Damaging Winds in Missouri, February 20, 2014
February 20, 2014 · NWS PAH · 5 events in 4 counties and zones
Thunderstorms organized into short lines as a cold front approached from the Ozarks. The storms strengthened within a corridor of weak to moderate instability just ahead of the eastward-moving cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms organized into short lines as a cold front approached from the Ozarks. The storms strengthened within a corridor of weak to moderate instability just ahead of the eastward-moving cold front. The combination of instability, moisture, and wind shear resulted in a few storms with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 2:33 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 20, 2:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014
.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014
The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.
A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.
The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.
The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.
.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014
Medium confidence in the long term.
Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.
As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.
&&
.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014
A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
085>087-089>091-093-094.
WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.
MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
107>112-114.
IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.
KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KHHazardous weather outlook, Feb 20, 4:22 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CST THU FEB 20 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON. THE COVERAGE OF THUNDERSTORMS WILL
INCREASE LATE THIS AFTERNOON OVER WEST KENTUCKY...AS THE COLD
FRONT CATCHES UP TO THE STORMS. ANY STORM THAT DEVELOPS THIS
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE...BUT THE
SEVERE POTENTIAL WILL BE MAXIMIZED FROM 3 PM TO 8 PM GENERALLY
OVER WEST KENTUCKY...WHERE A SOLID LINE OF STORMS IS EXPECTED TO
DEVELOP. DAMAGING WINDS WILL BE THE MAIN THREAT...ESPECIALLY WITH
THE LINE...BUT A FEW BRIEF TORNADOES WILL BE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE
EARLY EVENING. ACTIVATION WILL BE MOST LIKELY ACROSS WEST KENTUCKY
LATE THIS AFTERNOON AND EARLY THIS EVENING.
DRS
Thunderstorm Wind, Carter
- When
- February 20, 2:50 PM CST
- Where
- Carter County, 4.2 mi WSW of Hunter to 0.7 mi ESE of Chilton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.867, -90.924
Numerous trees were blown down throughout the Current River Valley in the Ozark National Scenic Riverways. Some trees were blocking access roads.
Hail, Ripley
- When
- February 20, 3:35 PM CST
- Where
- Ripley County, 5 mi E of Doniphan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.620, -90.730
Thunderstorm Wind, Cape Girardeau
- When
- February 20, 4:10 PM CST
- Where
- Cape Girardeau County, 1.8 mi WSW of Oak Ridge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.490, -89.760
A carport was destroyed. The carport was pulled out of the ground and moved about 30 feet, where it stopped against another building.
Hail, Bollinger
- When
- February 20, 4:23 PM CST
- Where
- Bollinger County, 5 mi S of Marble Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.228, -89.970
Hail, Cape Girardeau
- When
- February 20, 4:52 PM CST
- Where
- Cape Girardeau County, Jackson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -89.670
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496848, 496842, 496849, 496843, 496844.